Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX

April 2, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 2, 2004, 10:30 PM MST for Eddy County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2004, 10:30 PM MST (05:30 UTC)
Expired
Apr 2, 2004, 11:30 PM MST
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS54 KMAF 030530
SVRMAF
NMC015-030630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM MST FRI APR 2 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1130 PM MST

* AT 1021 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING HALF DOLLAR SIZED HAIL. THE
  STORM WAS LOCATED 7 MILES SOUTHWEST OF CARLSBAD...AND MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  CARLSBAD...OTIS...AND AVALON.

THIS STORM HAS A HISTORY OF PRODUCING HALF DOLLAR SIZED HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE...AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3249 10459 3209 10447 3237 10376 3285 10397

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 1:50 PM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Apr 2, 1:50 PM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST FRI APR 2 2004

.SHORT TERM...
SHORTWAVE SEEN ON WATER VAPOR IMAGERY NEAR THE BIG BEND MOVING
NORTHEAST TOWARD THE PERMIAN BASIN. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS CONTINUE TO DEVELOP IN THE TRANS PECOS AND WESTERN
PERMIAN BASIN ALONG THE LEADING EDGE OF THE LARGE SCALE ASCENT
ASSOCIATED WITH THE WAVE. WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND MOVE EAST AHEAD...ALONG AND JUST BEHIND
THE SYSTEM THIS EVENING. WILL CONTINUE TO MENTION SEVERE WORDING IN
THE ZONES THIS EVENING AS CAPE OF 1000-2000 K/KG INTERACTS WITH
INCREASING WIND SHEAR FROM THE SOUTHWEST. WILL PAINT THE HIGHEST POPS
IN THE EXTREME WESTERN LOW ROLLING PLAINS WHERE THEY WILL BE AHEAD OF
THE WAVE THE LONGEST. WILL MENTION LOCALLY HEAVY RAIN PER ONGOING
FLASH FLOODING AND THE CONTINUED POTENTIAL FOR FLOODING AS MORE
DEVELOPMENT TAKES PLACE THIS EVENING. THUNDERSTORM INTENSITY AND
COVERAGE SHOULD DECREASE AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST
OF THE REGION AND CONTINUED LOSS OF HEATING.

.LONG TERM...
PATTERN ACRS CONUS CONTINUES TO BE DOMINATED BY SEMI-PERMANENT
UPPER LOW IN THE E AND CUTOFF LOW ACRS SW WITH RIDGE AXIS NW-SE
ACRS WRN HIGH PLAINS TO THE SE TX COAST. STRONG NRN STREAM ACRS SRN
CANADA WILL AMPLIFY SENDING FRONT S INTO PLAINS REACHING PB SAT PM.
MSL GRADIENT ON ORDER OF 4 MB/100NM WILL BE WORTH AT LEAST 15-25 MPH
TMW AFTERNOON INTO EVENING AND 25-35 MPH THRU GDP PASS. AS FRONT
MOVES INTO TRANS PECOS MID AFTERNOON EXPECT COMBO OF ELEVATED HEAT
SOURCES/FRONTAL BOUNDARY/7.5-8 C/KM LR/S WILL RESULT IN DEVELOPMENT
OF TSTMS...MORE-SO N OF VAN HORN WHERE BEST MID LEVEL FORCING IS
PROGGED TO BE COINCIDENT WITH BETTER MSTR. 0-6KM BULK SHEAR FAVORABLE
FOR SEVERE BUT INSTABILITY LOOKS MARGINAL. LATE SAT NIGHT INTO SUN AM
CHC FOR RN/TSTMS WILL INCREASE SIGNIFICANTLY AS MID LEVEL FLOW BACKS
AND LOW LEVEL WINDS VEER SE INCREASING WAA. MEANWHILE DEEP PERSISTENT
(TIME/SPACE) 85H-3H LAYER OMEGA FIELDS SUGGEST VERY STRONG FORCING
ACRS W TX/SE NM. AS SUCH WILL EXTEND LIKELY POPS INTO SUNDAY...
ESPECIALLY NW PB AND SE NM. COULD SEE FLOODING PROBLEMS ALONG PECOS
RIVER TRIBUTARIES IN SE NM SUN/MON WITH FLASH FLOOD WATCHES/WARNINGS
POSSIBLE. WILL INCLUDE HIGHLIGHTS IN HWO. UPPER LOW FINALLY LIFTS NE
ON MONDAY AND WILL TREND POPS BUT KEEP THEM IN SCT CATEGORY. YET
ANOTHER UPPER LOW TO DEVELOP IN SW FLOW BRINGING POPS BACK INTO FCST
BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             54  65  46  59 /  60  40  20  60
CARLSBAD NM               47  66  48  61 /  30  50  80  70
DRYDEN TX                 56  75  53  66 /  30  50  60  70
FORT STOCKTON TX          52  70  49  63 /  30  50  60  70
GUADALUPE PASS TX         44  64  40  55 /  30  40  80  70
HOBBS NM                  47  65  44  59 /  40  40  60  70
MARFA TX                  43  69  44  61 /  20  40  60  60
MIDLAND INTL AIRPORT TX   53  69  47  60 /  40  40  40  60
ODESSA TX                 52  69  47  61 /  40  40  40  60
WINK TX                   51  72  49  65 /  30  50  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Apr 2, 1:15 PM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CST FRI APR 2 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CST (115 PM MST) FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH
OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OF WEST TEXAS FOR
THAT PART OF WEST TEXAS EAST OF A SEMINOLE...WINKLER...TO PECOS LINE.
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS.

WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
EVENING ACROSS THE AREA AS A STRONG UPPER LEVEL DISTURBANCE ROTATES
NORTHEASTWARD FROM THE BIG BEND REGION INTO NORTH TEXAS OVERNIGHT.
A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH...HAIL SIZE GREATER THAN
PENNIES...AND DEADLY CLOUD TO GROUND LIGHTNING. ADDITIONALLY...RAINFALL
RATES APPROACHING TWO INCHES PER HOUR COULD PRODUCE LOCALIZED
FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER AREAS SUSCEPTIBLE
TO HIGH WATER.

THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
LATER TONIGHT. HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE EAST FROM THE DESERT
SOUTHWEST LATE THIS WEEKEND AND EARLY NEXT WEEK INTO EXTREME WEST
TEXAS AND SOUTHEAST NEW MEXICO. THIS STORM SYSTEM HAS THE POTENTIAL
TO PRODUCE A PROLONGED PERIOD OF HEAVY RAINFALL...WHICH COULD RESULT
IN FLOODING OR FLASH FLOODING ACROSS SOUTHEAST NEW MEXICO AND THE
NORTHWEST PERMIAN BASIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Local storm report, Apr 2, 4:53 PM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CST FRI APR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SEMINOLE                32.72N 102.65W
04/02/2004  0.75 INCH        GAINES             TX   LAW ENFORCEMENT

0103 PM     HAIL             WESTBROOK               32.36N 101.01W
04/02/2004  0.75 INCH        MITCHELL           TX   NWS EMPLOYEE

            PENNY SIZED HAIL COVERED THE GROUND.

1243 PM     HAIL             2 SW WESTBROOK          32.34N 101.04W
04/02/2004  0.88 INCH        MITCHELL           TX   PUBLIC

            PEA TO NICKEL SIZED HAIL COVERED THE GROUND.

&&

CLL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:37 PM MSTSevere Thunderstorm WarningMAFEddy53 min
Apr 2, 10:15 PM MSTFlash Flood WarningMAFEddy3 hr
Apr 3, 2:09 PM MSTSevere Thunderstorm WarningMAFLea61 min
Apr 3, 2:33 PM MSTTornado WarningMAFLea57 min
Apr 3, 2:51 PM MSTTornado WarningMAFLea39 min
Apr 3, 3:30 PM MSTFlash Flood WarningMAFLea3 hr
Apr 3, 3:38 PM MSTSevere Thunderstorm WarningMAFLea52 min
Apr 3, 4:59 PM MSTSevere Thunderstorm WarningMAFLea61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.